Archive for Rational Mechanics and Analysis

, Volume 231, Issue 3, pp 1781–1800 | Cite as

Improbability of Wandering Orbits Passing Through a Sequence of Poincaré Surfaces of Decreasing Size

  • Stefan Fleischer
  • Andreas KnaufEmail author


Given a volume preserving dynamical system with non-compact phase space, one is sometimes interested in special subsets of its wandering set. One example from celestial mechanics is the set of initial values leading to collision. Another one is the set of initial values of semi-orbits, whose asymptotic velocity does not exist as a limit. We introduce techniques that can be helpful in showing that these sets are of measure zero. We do this by defining a sequence of hypersurfaces, that are eventually hit by each of those semi-orbits and whose total surface area decreases to zero.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the anonymous referee for helpful comments and suggestions.


  1. 1.
    Abraham, R., Marsden, J.E.: Foundations of Mechanics, 2nd edn., Revised and Enlarged, with the Assistance of Tudor Ratiu and Richard Cushman. Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, 1978Google Scholar
  2. 2.
    Ballmann, W.: Lectures on Kähler Manifolds. European Mathematical Society, 2006Google Scholar
  3. 3.
    Dombrowski P.: On the Geometry of the Tangent Bundle. Journal für die reine und angewandte Mathematik 210, 73–88 (1962)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Fleischer, S., Knauf, A.: Improbability of Collisions in n-Body Systems. Unpublished, 2018Google Scholar
  5. 5.
    Fleischer, S.: Improbability of Non-collision Singularities in Systems with Two Free Particles. Unpublished, 2018Google Scholar
  6. 6.
    Fleischer, S.: Improbability of Non-collision Singularities in the Four-Body-System. Unpublished, 2018Google Scholar
  7. 7.
    Klingenberg W.: Riemannian Geometry. De Gruyter, Berlin (1995)CrossRefzbMATHGoogle Scholar
  8. 8.
    Lee J.M.: Introduction to Smooth Manifolds, volume 218 of Graduate Texts in Mathematics. Springer, New York (2003)CrossRefGoogle Scholar
  9. 9.
    McDuff D., Salamon D.: Introduction to Symplectic Topology, Oxford Mathematical Monographs. The Clarendon Press/Oxford University Press, New York (1995)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsFriedrich-Alexander-University Erlangen-NürnbergErlangenGermany

Personalised recommendations